Metoprolol and Hair Loss
I often receive messages from visitors to this website who feel that their hair loss may be connected to the medication they are taking. One drug that sometimes comes up in these messages is metoprolol, the generic form of brand name drugs Lopressor, Metoprolol Succinate, Metoprolol Tartrate and Toprol XL.
Metoprolol is a beta-blocker and is used to treat high blood pressure, chest pain and other heart-related conditions.
PLEASE NOTE: This information is given for guidance purposes only.
It is VERY important to continue taking metoprolol at the dosage prescribed and to thoroughly discuss your hair loss with your doctor, only stopping the medication if advised to do so. Discontinuing this medication unsupervised could lead to a major cardiac event.
Sue - a visitor to this website - described her experience of discontinuing metoprolol ...
"My primary doctor along with a cardiologist told me discontinuing immediately would not cause problems, because of the low dose I was on.
Four days after stopping the medication, after I - on my own - decreased the dose in half for 5 days, I began having adrenalin rushes and rapid heart rate over 100 . Because panic/ anxiety attacks give a similar history, the doctors alluded to the fact that this was the cause. On my own I felt compelled to have a cardiac stress test and echo cardiogram - both were normal. During that time period as the cardiologist got to know me, he finally admitted that coming off the beta blocker too fast was probably the cause and not panic attacks."
So does metoprolol cause hair loss?
As with many medications, the answer to this depends on who you ask!
Invariably, visitors to this website have been told categorically by their doctors that the drug is not to blame for their thinning hair.
However, the websites WebMD and The Mayo Clinic both list hair loss as a 'rare' side effect. So if you've noticed an increase in shedding since taking this drug, then it could quite possibly be the cause.
Another website - eHealthme - amalgamates information about different drugs and conditions that are reported to the FDA or social media, then presents its findings as statistical data. Whilst this information can in no way be construed as concrete fact, it perhaps gives some indication of the scale of the connection between metoprolol and hair loss.
According to the statistics presented, hair loss due to Metropolol Tartrate is most common in women aged 60+, who have taken the drug for 1 to 6 months. Out of 39,532 reports of side effects from the drug, 311 were regarding hair loss (this represents 0.79% of reported side effects). For Metoprolol Succinate, the figure was 0.85%.
These statistics do seem to confirm that hair loss from metoprolol is relatively rare, but not unheard of. The fact that it is most common in women over 60 is not particularly surprising, given that the majority of men and women prescribed beta-blockers fall into this age group.
What can you do if you believe metoprolol is causing your hair loss?
First, talk to your doctor.
Yes, it's important to know if it's the drug that's causing it, but it's equally important to let your doctor know so that he/she can test for other causes (low iron, for example, or a thyroid problem).
It's also worth remembering that our hair does tend to thin somewhat as we age, particularly if there is a family history of female pattern hair loss, or after menopause.
If your doctor is unable to diagnose any other cause...
...then ask if it would be possible to adjust your dose, or if there is another medication you could try. Hair loss caused by a particular medication usually stops when that medication is stopped.
(Incidentally, a visitor to this website told me how she recommends having a chat with your local pharmacist. Pharmacists, of course, have an enormous amount of knowledge to share on issues like these, yet few of us think of consulting them!)
Whilst this page looks at hair loss seemingly triggered by metoprolol, some women report this problem with other similar medications. Please see my page about Medications that Cause Hair Loss for further information.
What can you do if the hair loss continues?
Even if your doctor agrees that there's a connection between the metoprolol and your hair loss, lowering your dose or prescribing a different medication may not be an option.
In that case, it is important to take particularly good care of your existing hair, and to do all you can to maximize hair growth. If the hair loss is severe, then you can bolster your confidence by using techniques to camouflage the problem.
- Try to avoid using heat - and harsh chemical treatments - as much as possible. If you really want to color your hair, opt for a dye like Clairol Natural Instincts Loving Care, which is free from ammonia and hydrogen peroxide.
- Think about trying a hair loss shampoo. They cannot make your hair grow back, but often contain ingredients to nourish existing hair and promote scalp health.
- Visit your stylist for a cut to help disguise the hair loss. A good cut can make a huge difference!
- Try a volumizer - they can be very useful for making thin, limp hair a lot easier to work with.
- If your hairline is affected, try wearing a soft, wide headband to cover it (ensuring that it is not pulling on the roots).
- If your hair loss is so severe that you can see your scalp, think about using a product designed to camouflage it.
Please Share Your Experiences!
Do you believe your hair loss is due to metoprolol or have you previously experienced thinning hair after taking this drug?
Have you experienced regrowth after switching from metoprolol to a different medication?
Whatever your experience, I'd love to hear from you! Please share your story by completing the simple form below...
Comments from our readers...
I take Metropolol. I am losing my hair and have been wondering what is causing this increase in my hair loss. I have been tested for thyroid but it always comes out fine. I do have my hair colored by a professional. I will be seeing my doctor Tuesday and I'm going to ask him to switch my blood pressure meds.
From Marsha, New Jersey, USA
Began 12.5 mgm April 29th. Dose increased to 25 mgm on 6/25. Hair loss began end of August. Hair brush filled with long strands with each brushing. Blood work by dermatologist all negative for causes. I refused scalp biopsy. Metoprolol stopped Sept. 12. In 3 weeks much improved. Docs still won't confirm caused by metoprolol!!?
From Susan, Maryland, USA
I have been taking Metoprolol 50 mg for 12 years. No hair loss. Dose was increased to 100 mg about 6 months ago. About 2 months into taking the increased dose I started losing a lot of hair. For the past year I have also been taking Xarelto 20 mm.
From Dorothea, USA
My hair stylist and I noticed hair loss recently around my forehead. She thought tying a scarf to the front of my head was chopping it off but I stop using the scarf and it's continuing breaking and thinning exactly in front. I've never experienced this sort of problem. Had beautiful healthy hair, at one time as long as all the down to my lower back. I've been taking metoprolol for about a year now. I also been taking Zetia for approximately three months. I'm calling my MD asap on Monday to make appointment.
From Liz, Tennessee, USA
I am taking 50 mg of metoporol, my hair has been falling to the point that is very thin now. I finished a box of capsules which are indicated for severe hair loss and my hair has not stopped falling.The only medication I take is Metroporol, that is why I started to investigate if other people have had hair loss while taking it.
From Alexandra, NY, USA
I am a 33-yr old male. I started taking metoprolol in May '16 and immediately my hair started falling. My cardiologist believed it wasn't for the medication. Visited one of the best dermatologists in the nation and he said with confidence that my hair problem is not because of metoprolol because I've had a family history of LPP (Lichen Planopilaris). Another cardiologist believed it was weird that none of my doctors were suspicious of my medication. Anyway, the timings make me suspicious, but it could also be wishful thinking. I'm stopping metoprolol this week to see what happens.
From Alan, NY, USA
NOTE FROM EDITOR: It is very important to consult your doctor before stopping metoprolol - please see this warning.
Return to Top of Page